Thunderstorm Wind, Atchison
- When
- June 8, 7:09 PM CST
- Where
- Atchison County, 0.87 mi NE of Fairfax
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.340, -95.390
Thunderstorm wind gusts were estimated up to 60 mph.
A cold front moved southeast across northwest Missouri, during the evening hours of June 8, 2013. Thunderstorms were observed along the front, and one was able to produce a gust estimated up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front moved southeast across northwest Missouri, during the evening hours of June 8, 2013. Thunderstorms were observed along the front, and one was able to produce a gust estimated up to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 8, 5:24 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 624 PM CDT Sat Jun 8 2013 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 324 PM CDT SAT JUN 8 2013 The primary focus in the short term forecast period is thunderstorm chances tonight, as well as the potential for severe weather with these storms as they move southeastward across the region. Showers with embedded thunderstorms currently spreading along and ahead of a cold front in north central Kansas, eastern Nebraska, and western Iowa are forecast to develop and intensify this afternoon as the surface boundary pushes southeast. Although modest moisture return has occurred as forecast in these areas, significant cloud cover and evaporative cooling from widespread showers have reduced CAPE to values much lower than previously (and currently) represented in model guidance. As a result, storms may struggle to become robust/severe this afternoon in areas to our north and west. Over our area, broken sunshine has allowed surface temperatures to increase into the mid to upper 70's and low-level lapse rates to sharpen slightly, which has resulted in MUCAPE values of around 500 J/kg across eastern Kansas and far western Missouri. This CAPE is mainly surface-based and is likely to decrease this evening and into the overnight hours, so the potential for severe weather this evening will depend on how well storms can develop in a low-CAPE environment over southeast Nebraska and northeast Kansas, and how long these storms can maintain intensity as instability decreases this evening. Currently, the window of "opportunity" for any strong to severe storms should be fairly narrow in the 7 PM - 9 PM time frame, and will be limited to far northeast Kansas and portions of northwest Missouri. Severe hail will be possible with initial, more robust updrafts, but the main threat is likely to be straight-line winds with any small bowing segments that develop. Heavy rain and localized flooding will be the more likely and more widespread threats over northeast Kansas and northwest Missouri tonight, with the potential for multiple rounds of precipitation between any initial convection propagating southward this evening and the lagging surface boundary. Bulk shear vectors oriented nearly parallel to the front will support training cells, and moderate PWAT values in the 1.0-1.5 inch range combined with a relatively moist profile will support decent precipitation efficiency in stronger storms. Flash flood guidance is around 1.5-2.0 inches for 1-hr accumulation and 3-4 inches for 6-hr accumulation, and accumulation is not expected to exceed these amounts over a large area, so have elected not to issue any flood watch products. Additional showers and thunderstorms will be possible Sunday as the surface boundary sags southeastward and the upper trough brushes the northern half of the forecast area. Although storm re-development will be possible along the boundary in southeastern and eastern portions of the forecast area tomorrow afternoon, weak convergence along the boundary, in addition to cloud cover and early initiation time reducing available CAPE, storms are not expected to become strong to severe. All precipitation associated with this system should exit the region by early Monday morning. Temperatures through the period will be near to slightly above normal, with southwest flow aloft countered by convective debris, and slightly cooler air wrapping in under the upper low on Monday. .LONG TERM...(Monday Evening through Saturday) Issued at 324 PM CDT SAT JUN 8 2013 Warmer temperatures will begin to impact the region this upcoming week as high pressure currently located across the desert SW will elongate westward into the Southern Plains with ridge axis extending along the lee side of the Rockies all the way up into the Canadian plains. This ridge will be the primary focus for the next week, with main concerns being the chance for precipitation and warmer temperatures. Regional temperatures will finally begin to climb above normal for much of the week with highs reaching the mid 80s to low 90s as 850mb temperature average 20-25C. The elongated dome of high pressure will gradually shift westward during the week leading to a very broad ridge that will encompass much of the central CONUS. Models continue to differ on the overall magnitude and primary axis as it moves off the High Plains and over the Missouri River Valley. This is in response to an upper level trough that will be moving onshore and into the Pacific Northwest through the extended period. Precipitation chances will be tied to a series of shortwave troughs that will translate along the ridge. Models continue to keep much of the precipitation northward across the Northern Plains and just brushing the northern Missouri border, thus, have kept pops generally north of I-70 through the week. As we near the weekend, the GFS and EC models differ quite substantially as the EC brings a strong shortwave trough across the Northern Plains before swinging it up into Canada. The GFS brings a much more dampened shortwave trough through the same region more quickly. However, both models have a cold front approaching the region by Saturday with precipitation chances increasing. Given that this is so late in the extended, will have to see if models come into better agreement on the timing and placement of aforementioned shortwave trough. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 624 PM CDT SAT JUN 8 2013 The main concern for the next 3 to 6 hours is timing of thunderstorm activity into the terminals. A line of storms has formed across central KS in northeast to southwest orientation with a generally eastward movement of 30 to 35 kts. This line should maintain some level of strength into far eastern KS and western MO. Timing the line it looks to impact the terminals from about 03Z to 06Z with possibly some trailing minor convection as the convective system moves through. Will monitor for wind gusts as the line approaches from west and amend if needed if winds look to be stronger or severe. For now, the threat of severe convection into the terminals looks rather low as the amount of instability available to for any storms will be limited. Outside of the thunderstorm activity in the first 6 hours of the forecast, VFR conditions should prevail, especially by mid Sunday morning and into the afternoon. There could be some MVFR ceilings and/or visibilities as the storms move through and in their wake if a stronger stratiform precipitation area can form but this will be monitored as well as current trends indicate otherwise. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Laflin LONG TERM...PMM AVIATION...CDB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 645 PM CDT SAT JUN 8 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 645 PM CDT SAT JUN 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ALONG A COLD FRONT ACROSS SOUTHEAST NEBRASKA AND NORTH CENTRAL KANSAS WILL TRACK SOUTHEASTWARD ACROSS THE FORECAST AREA THIS EVENING AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS EVENING...GENERALLY TO THE WEST OF INTERSTATE 35 AND NORTH OF THE KANSAS CITY METRO AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MOST LIKELY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS COULD LINGER INTO SUNDAY OVER PARTS OF NORTHEAST AND CENTRAL MISSOURI. THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER MAINLY NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS. ADOLPHSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT SAT JUN 8 2013
MOZ001-090130-
ATCHISON MO-
754 PM CDT SAT JUN 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 830 PM
CDT...
AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
HAMBURG TO ROCKPORT TO 5 MILES EAST OF SHUBERT...AND MOVING EAST AT
35 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TARKIO...FAIRFAX AND WESTBORO.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 100 AND 120.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4058 9520 4048 9520 4048 9518 4026 9518
4027 9556 4029 9556 4031 9561 4031 9564
4037 9561 4059 9563
TIME...MOT...LOC 0054Z 262DEG 29KT 4056 9551 4039 9549
4024 9554
CDBThe Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453899.